Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 83, NWS Northern Indiana

August 3, 2022Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 3, 2022, 5:09 PM EDT for Branch County, Saint Joseph County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2022, 5:09 PM EDT (21:09 UTC)
Expired
Aug 3, 2022, 6:00 PM EDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 74 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WUUS53 KIWX 032109
SVRIWX
MIC023-149-032200-
/O.NEW.KIWX.SV.W.0083.220803T2109Z-220803T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
509 PM EDT Wed Aug 3 2022

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  St. Joseph County in southwestern Michigan...
  Branch County in southwestern Michigan...

* Until 600 PM EDT.

* At 509 PM EDT, severe thunderstorms were located along a line
  extending from near Vicksburg to Bristol, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sturgis, Coldwater, Three Rivers, Bronson, Constantine, Quincy,
  Union City, White Pigeon, Centreville, Colon, Nottawa, Girard,
  Flowerfield, Fawn River, Mottville, Batavia, Leonidas, Mendon, Burr
  Oak and Gilead.

This includes Interstate 69 in Michigan between mile markers 5 and
21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4204 8482 4176 8504 4177 8579 4180 8576
      4207 8576 4207 8483
TIME...MOT...LOC 2109Z 277DEG 39KT 4207 8557 4173 8583 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MARSILI
2 follow-up statements
267 
WWUS53 KIWX 032139
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
539 PM EDT Wed Aug 3 2022

MIC023-149-032200-
/O.CON.KIWX.SV.W.0083.000000T0000Z-220803T2200Z/
St. Joseph MI-Branch MI-
539 PM EDT Wed Aug 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EASTERN ST. JOSEPH AND BRANCH COUNTIES...

At 539 PM EDT, severe thunderstorms were located along a line
extending from near Union City to near Sturgis, moving east at 35
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sturgis, Coldwater, Bronson, Constantine, Quincy, Union City, White
Pigeon, Centreville, Colon, Nottawa, Girard, Fawn River, Batavia,
Leonidas, Mendon, Burr Oak, Gilead, Sherwood, Klinger Lake and
Matteson Lake.

This includes Interstate 69 in Michigan between mile markers 5 and
21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4204 8482 4176 8504 4177 8570 4183 8566
      4207 8537 4207 8483
TIME...MOT...LOC 2139Z 271DEG 37KT 4208 8519 4174 8545 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MARSILI
342 
WWUS53 KIWX 032200
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
600 PM EDT Wed Aug 3 2022

MIC023-149-032209-
/O.EXP.KIWX.SV.W.0083.000000T0000Z-220803T2200Z/
St. Joseph MI-Branch MI-
600 PM EDT Wed Aug 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. JOSEPH AND BRANCH
COUNTIES WILL EXPIRE AT 600 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire.  However 
gusty winds to 40 to 50 mph are still possible with these 
thunderstorms through 630 PM EDT.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern and southwestern Michigan.

LAT...LON 4204 8482 4176 8504 4177 8570 4183 8566
      4207 8537 4207 8483
TIME...MOT...LOC 2159Z 277DEG 39KT 4206 8493 4172 8519 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:39 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 2:39 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
239 PM EDT Wed Aug 3 2022

.SYNOPSIS...
Issued at 238 PM EDT Wed Aug 3 2022

Showers and thunderstorms are expected late this afternoon into this
evening. Storms could produce damaging winds and locally heavy rain,
mainly in areas northwest of US 24. There are lingering chances for
spotty showers overnight through Friday.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 238 PM EDT Wed Aug 3 2022

Scattered surface based convection is beginning to fire along a
composite outflow boundary in northeast/central IL as of this
writing. Impressive MLCAPE and DCAPE values in advance of this
activity and an eastward advancing MCV near the WI/IL border
will allow storms to survive into areas along and northwest of
the US 24 from nw to se btw 4-8 pm EDT. Lacking vertical
shear/flow will limit organization with storms likely exhibiting
pulse/multi-cellular characteristics and brief linear segments.
Water loading and DCAPE's in excess of 1200 j/kg make iso-sct
damaging winds the primary threat with wet microbursts. The
outflow will likely outpace any linear segment(s) with storm
activity probably diminishing once reaching the US 24 corridor.

Areas of rain and chances for embedded thunder will likely linger
into tonight and Thursday morning, though coverage and intensity
should lessen locally with better prospects for swaths of heavy rain
and minor flooding focused more across central IL and west-central
IN. This heavier rain may clip our far southwest (White/Cass Ct)
this evening into the early overnight.

Ample boundary layer moisture and uptick in diurnal buoyancy should
allow for greater shower/iso storm coverage by Thursday afternoon
near the stalled frontal zone, best chances along and southeast of
US 24. Pockets of locally heavy rain will be the primary concern
given slow moving cells and 2" PWATs. Also, cannot rule out a PM
funnel cloud where surface convergence/vorticity is maximized under
reduced flow aloft.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 238 PM EDT Wed Aug 3 2022

Muggy and mainly dry summer weather is expected Friday into the
weekend as ridging through the column briefly builds east-northeast
into the central Great Lakes. This will force the persistent low-mid
level trough axis and better prospects for rain into the Ohio Valley
during this time. However, ample boundary layer moisture and
building diurnal instability within the lingering deformation axis
may be enough to generate a few spotty PM showers/storms each day,
best chances southeast of US 24.

Ridging does break down as the next northern stream shortwave drops
a slow moving cold front through the area later Sunday into Monday
per a ensemble/deterministic model consensus. This front will provide
the next decent chance for showers/storms during these periods,
with cooler/less humid conditions in its wake Tuesday into
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1251 PM EDT Wed Aug 3 2022

Convection from MI-WI-IL continues through the evening. Outflow
evident on satellite/radar will be the primary focus over the NW
portion of the forecast area. Mixing out will occur rapidly
between 18 and 21Z with rapid convective development along and to
the northwest of the aforementioned outflow. This will help feed
additional outflow/convection through 00Z at KSBN. Some question
as to how far southeast the deeper convection will drive and have
left KFWA out of the stronger/deeper convection. Still expect to
see isold/sct TSRA.

Stratus fills in post convection and expect to see potential for
IFR cigs for the morning hours Thursday. Greatest likelihood for
lower ceilings will be in KSBN with influence of flow off of Lake
MI.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for
     INZ003>009-012>018-020-022>027-032>034.

MI...Heat Advisory until 8 PM EDT this evening for MIZ077>081.

OH...Heat Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
     015-016-024-025.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 3, 4:59 PM EDT, 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
459 PM EDT Wed Aug 3 2022

INZ004>009-012>018-020-022>025-MIZ078>081-OHZ001-002-004-005-015-
042100-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-
459 PM EDT Wed Aug 3 2022 /359 PM CDT Wed Aug 3 2022/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are low chances for thunderstorms during the afternoon hours
Thursday through Monday. Heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into the early evening.

INZ026-027-032>034-OHZ016-024-025-042100-
Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen OH-
459 PM EDT Wed Aug 3 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance for thunderstorms late this afternoon into this
evening. Wind gusts in excess of 40 mph and heavy rain will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There are low chances for thunderstorms during the afternoon hours
Thursday through Monday. Heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-042100-
La Porte-Berrien-
459 PM EDT Wed Aug 3 2022 /359 PM CDT Wed Aug 3 2022/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/
THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

Dangerous swimming conditions and strong currents are possible this
afternoon and evening at Lake Michigan beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are expected through the end of the week.
Heavy rain is possible.

There are low chances for thunderstorms during the afternoon hours
Thursday through Monday. Heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-042100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
459 PM EDT Wed Aug 3 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 514 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are possible through the end of the week.

In the hours before

Local storm report, Aug 3, 4:45 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     3 WNW SOUTH BEND        41.70N 86.32W
08/03/2022  M45 MPH          ST. JOSEPH         IN   ASOS

            ASOS STATION KSBN SOUTH BEND INTERNATIONAL
            AP.

&&

CR
Local storm report, Aug 3, 4:49 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     5 NE DOWAGIAC           42.03N 86.05W
08/03/2022                   CASS               MI   PUBLIC

            MULTIPLE TREE LIMBS DOWN NEAR THE TWIN LAKES
            AREA.

&&

CR
Local storm report, Aug 3, 4:55 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     2 W INDIAN LAKE         42.00N 86.24W
08/03/2022                   BERRIEN            MI   EMERGENCY MNGR

            LARGE TREE DOWN.

&&

CR
Special weather statement, Aug 3, 4:58 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
458 PM EDT Wed Aug 3 2022

INZ020-022-032145-
Cass IN-White IN-
458 PM EDT Wed Aug 3 2022

...Strong thunderstorms will impact portions of White and
northwestern Cass Counties through 545 PM EDT...

At 457 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Francesville to 6 miles east of Hoopeston.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Royal Center.

This includes Interstate 65 between mile markers 185 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central and northwestern Indiana. A Severe Thunderstorm Watch
also remains in effect until 900 PM EDT for north central Indiana.

&&

LAT...LON 4080 8710 4084 8705 4084 8699 4088 8699
      4091 8694 4091 8642 4074 8663 4074 8675
      4073 8676 4072 8675 4070 8676 4069 8675
      4068 8676 4068 8674 4066 8678 4062 8677
      4056 8685 4057 8710
TIME...MOT...LOC 2057Z 274DEG 31KT 4097 8687 4044 8756

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

MARSILI
Local storm report, Aug 3, 5:06 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
506 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 NW GRANGER            41.75N 86.16W
08/03/2022                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            TREES DOWN BLOCKING THE ROAD.

&&

CR
Local storm report, Aug 3, 5:07 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 SSW MISHAWAKA         41.64N 86.18W
08/03/2022                   ST. JOSEPH         IN   FIRE DEPT/RESCUE

            TREES DOWN BLOCKING THE ROAD.

&&

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:41 PM EDTSevere Thunderstorm WarningIWXBerrien64 min
Aug 3, 4:19 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph56 min
Aug 3, 6:02 PM EDTSpecial Weather StatementIWXBranch, Hillsdale43 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.